The personal story below is intended for informational purposes only. The National Blood Clot Alliance (NBCA) holds the rights to all content that appears on its website. The use by another organization or online group of any content on NBCA’s website, including patient stories that appear here, does not imply that NBCA is connected to these other organizations or groups or condones or endorses their work. Please contact firstname.lastname@example.org with questions about this matter.
During the third trimester of my fourth pregnancy, I began to have a burning sensation in my left leg when I stood on it. I felt silly for being worried about something that seemed so insignificant, but I eventually called the on-call obstetrician. He told me to take an over-the-counter pain medication, and to stay off it.
The next day, I was still in pain, and I went to the ER after my husband and mother insisted. I was diagnosed with superficial thrombophlebitis. I was sent home with instructions on how to give myself shots of heparin. Two days later, the pain was worse, and I was taken off the heparin. The next day, I was admitted to the hospital because the thrombophlebitis was really a deep vein thrombosis, or DVT. I was on therapeutic doses of heparin, but I soon saw little red spots pop up on my palms and legs, and I was short of breath. I was rushed me to the ICU and diagnosed with pulmonary embolism, or PE.
A team of specialists found I had heparin induced thrombocytopenia, a possible complication of treatment with heparin, and I was switched to a low-molecular weight heparin blood thinning injection. I was discharged and came back a few weeks later for an extremely well-planned, but scary birth. My platelets were very low, and I was at a huge risk of either bleeding out or clotting, depending on the timing of my son’s birth.
It’s been a year since my experience, and any time I feel something is not right with my body, I remind myself that it is important to trust your gut. Blood clots are a very serious matter, and they can escalate wildly out of control with little to no warning.